Alert archive / California / Tornado Warnings in 2005

Tornado Warning 1, NWS Los Angeles, CA

January 10, 2005Ventura County, California

NWS Los Angeles, CA issued this tornado warning at Jan 10, 2005, 6:18 AM PST for Ventura County, California. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2005, 6:18 AM PST (14:18 UTC)
Expired
Jan 10, 2005, 7:30 AM PST
In force
72 min
Issued by
NWS Los Angeles, CA
Area
Whole counties

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 8 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 2.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS56 KLOX 101418
TORLOX
CAC111-101530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
620 AM PST MON JAN 10 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN VENTURA COUNTY IN SOUTHWESTERN CALIFORNIA
  INCLUDING LA CONCHITA...VENTURA AND OXNARD

* UNTIL 730 AM PST

* AT 615 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH A WATERSPOUT...LOCATED 15 MILES SOUTHWEST
  OF VENTURA. THE STORM IS MOVING TO THE EAST NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LA CONCHITA AND VENTURA BY 645 AM PST

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A WATERSPOUT MAY
ALREADY BE ON THE WATER SURFACE...OR IS EXPECTED TO DEVELOP SHORTLY.
THIS WOULD BECOME A TORNADO WHEN THE THUNDERSTORM MOVES ONSHORE. IF 
YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO 
THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF 
DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

$$

JACOBSON/RORKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Jan 9, 9:30 PM PST, 8 hours 48 minutes earlier.

Area forecast discussion, Jan 9, 9:30 PM PST, 8 hours 48 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST SUN JAN 9 2005

SHORT TERM...
SLIGHT LET UP OVER CWA NOW. RADARS SHOWING ONLY SHOWER ACTIVITY OVER
ALL AREAS WITH HEAVIEST RAIN SHOWN MOVING OVER ORANGE COUNTY AND THE
INLAND EMPIRE. SATELLITE SHOWS CLOUDS THINNING. NEXT FEW HOURS WILL
SEE GREATLY REDUCED RAINFALL RATES ALTHOUGH OROGRAPHICS WILL STILL
SQUEEZE OUT RAINFALL RATES OF UP TO A HALF INCH PER HOUR.

NEXT PROBLEM IS CURRENTLY AT 32.4 121.7 AND IS MOVING TO THE NE AROUND
35 MPH. THIS WILL BRING THE RAIN BACK AROUND MID NIGHT. CURRENT
TRAJECTORY PUTS IT DIRECTLY INTO VENTURA COUNTY WITH POTENTIAL FOR
GOOD OROGRAPHICS. THIS WILL KEEP ALL HYDRO PRODUCTS GOING. THIS SHOULD
TAPER OFF AROUND SUNRISE AND BY NOON ONLY SHOWERS SHOULD REMAIN...BUT
NOT FOR LONG.

THE CULPIT RESPONSIBLE FOR ALL OF THE PAST THREE DAYS WEATHER WILL
SHOW ITS FACE TUESDAY NIGHT. THE 532MB UPPER LOW WEST OF PORTLAND
WHICH HAS BEEN NEARLY STATIONARY WILL START TO MOVE SOUTH DOWN THE
COAST MONDAY AND THEN WILL SWEEP THROUGH THE MIDDLE OF THE STATE
MONDAY NIGHT AND EARLY TUESDAY MORNING. THIS WILL BE A STRONGER COLDER
STORM WITH MORE CONVECTIVE POTENTIAL THEN THE LAST THREE DAYS. ETA
SHOWS GOOD SOUTH WINDS WITH THE SYSTEM. RIGHT NOW LOOKING FOR 1 TO 3
INCHES COASTS AND 2 TO 6 IN THE MOUNTAINS SNOW LEVELS WILL DROP TO
4500 FEET. WINDS WILL PICK UP ALSO...WITH 5000 FOOT WINDS INCREASING
TO 40 TO 50 MPH. RAINFALL INTENSITIES WILL LIKELY BE MORE ROBUST. THIS
IS A STORM THAT NEEDS CLOSE MONITORING.

EXTENDED...(FROM PREVIOUS AFD)
MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FRIDAY BEFORE DIVERGING.
LOOK FOR SOME DRY WEATHER IN THE EXTENDED PERIOD  BEGINNING WEDNESDAY
THROUGH THE WEEK. THE GFS IS SUGGESTING A CUT OFF LOW OFF THE COAST
OF CALIFORNIA THIS WEEKEND...BUT IT DOES NOT LOOK LIKE THIS WILL BE A
MAJOR WEATHER MAKER AT THIS TIME. SO...IF YOU CAN WAIT UNTIL
WEDNESDAY...IT LOOKS LIKE WE WILL GET A FEW DAYS  TO DRY OUT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).

&&

DANIELSON/RORKE
Hazardous weather outlook, Jan 10, 6:00 AM PST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN AND THUNDERSTORMS WILL CONTINUE TODAY TO PRODUCE VERY HAZARDOUS
WEATHER.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A VIGOROUS COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING.
THIS WILL DROP THE SNOW LEVEL TO 4500 FEET AND GREATLY INCREASE THE
THREAT OF HAZARDOUS WINTER WEATHER. BELOW THE SNOW LEVEL HEAVY RAINS
WILL CONTINUE THE THREAT OF HAZARDOUS HYDROLOGICAL CONDITIONS.

HAZARDOUS WEATHER IS NOT FORECAST WEDNESDAY THROUGH SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 8:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura2 hr
Jan 9, 9:50 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 1:57 AM PSTSevere Thunderstorm WarningLOXVentura63 min
Jan 10, 3:45 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 4:05 AM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 10, 5:15 AM PSTSpecial Marine WarningLOX105 min
Jan 10, 7:56 AM PSTSpecial Marine WarningLOX64 min
Jan 10, 10:00 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr

Nearby

Tornado Warnings in California, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.